Minnesota, 2007

Blizzard in Minnesota, March 2 to 3, 2007

March 2 to 3, 2007 · NWS ABR · 2 events in 2 counties and zones

A strong area of low pressure moved slowly northeast across the central and northern plains bringing widespread snowfall along with intense winds. The combination of the falling snow and the existing snow cover resulted in blizzard conditions with visibilities to near zero at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong area of low pressure moved slowly northeast across the central and northern plains bringing widespread snowfall along with intense winds. The combination of the falling snow and the existing snow cover resulted in blizzard conditions with visibilities to near zero at times. This blizzard event was part of the same upper level low pressure trough that brought the heavy snowfall to the area on February 28th. See February Storm Data. Additional snowfall occurred on March 1st and 2nd across the area as a large area of snowfall wrapped in from the east. Widespread blizzard conditions developed by noon on March 2nd and continued into the early morning hours of the 3rd. Snowfall amounts of 7 to 14 inches fell with 25 to 30 inches on the ground. Northwest winds of 25 to 45 mph brought visibilities to near zero at times along with large drifts. Schools and buisnesses were closed for a couple days. Travel was not advised and several roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 2, 10:51 AM CST, 9 minutes earlier.

Area forecast discussion, Mar 2, 10:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 AM CST FRI MAR 2 2007

.UPDATE...
MODELS ARE STILL PROGGING VERY STRONG WINDS AND OCNL LIGHT SNOW
THROUGH THE DAY ACROSS CWA. 850-500MB THETA-E ANALYSIS STILL
SHOWING STRONG TROWAL FEATURES THROUGH THE DAY...COMBINED WITH
LAYER OMEGA. 850MB WINDS ARE NOW PROGGED TO INCREASE TO 50+ KTS
OVER A VAST MAJORITY OF CWA...AND NUMEROUS REPORTS HAVE BEEN
RECEIVED OF ZERO VSBYS IN WHITEOUT CONDITIONS...AND DRIFTS 3-5
FEET HIGH...AND COUNTY PLOWS BEING PULLED OFF THE ROADS. HAVE
UPGRADED SNOW/SLOWING SNOW ADVISORY TO A BLIZZARD WARNING WITH
VSBYS OUT THERE NEAR ZERO. MAY HAVE TO MONITOR AND EXTENDED
WARNING IN TIME.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY MORNING.
LOW PRESSURE SYSTEM STACKED OVER SOUTHEAST WISCONSIN EARLY THIS
MORNING. ENERGY CONTINUES TO ROTATE AROUND UPPER LOW. STRONG
SURFACE PRESSURE GRADIENT IN PLACE TODAY WITH PEAK GUSTS
APPROACHING 35 MPH MOST LOCATIONS EXCEPT FAR EAST WHERE GRADIENT
IS WEAKER. VISIBILITIES HOVERING BETWEEN 1-2 MILES MOST
LOCATIONS...WITH NUMEROUS ROAD CLOSURES ACROSS EASTERN PORTION OF
THE FORECAST AREA.

FOR TODAY...LIFT WILL INCREASE AS UPPER TROUGH ROTATES THROUGH
AREA ON THE BACKSIDE OF MAIN LOW. GOOD ISENTROPIC LIFT SHOWING UP
ON ALL MODELS TO INCREASE WITH DEEP LIFT IN THE EASTERN PORTION
OF FORECAST AREA BETWEEN 12-18Z...SHIFTING WEST AND SOUTH BY THIS
AFTERNOON. RADAR SHOWING TRENDS ON THE INCREASE AS ISENTROPIC
LIFT KICKS IN WITH TROUGH. SFC WINDS ALSO PROGGED TO INCREASE
AFTER 12Z AND BE STRONGEST IN THE WEST...WHERE BUFKIT SOUNDINGS
SHOWING A DOWNWARD MOMENTUM POTENTIAL OF AROUND 40 KNOTS. SNOW
WILL BE TOUGH TO MEASURE TODAY WITH ALL THE BLOWING AND DRIFTING.
VISIBILITIES WILL CONTINUE TO DROP THIS MORNING...SPLY AFTER 12Z
WHEN SNOW PICKS UP. AREAS WITH LESS THAN A 1/4 MILE VISIBILITIES
A GOOD BET WITH LOCAL WHITEOUT CONDITIONS. CURRENT FORECAST SET
UP VERY WELL WITH BLIZZARD WARNING...AND VERY FEW CHANGES NEEDED.
STRONG WINDS WILL LINGER AFTER 00Z...BUT FALLING SNOW SHOULD BE
VERY LIGHT. NEW MODEL RUNS ARE IN GOOD AGREEMENT...THOUGH FEEL
THE QPF AMOUNTS ARE OVERDONE SO WILL TRIM BACK SNOW AMOUNTS SOME.

FOR TONIGHT...UPPER LOW WILL SLOWLY TRACK NORTHEAST IN THE GREAT
LAKES WITH DRIER AIR WORKING INTO AREA LATE TONIGHT AND SATURDAY
MORNING. KEPT THE SNOW LINGERING IN THE EAST AND SOUTHWEST AFTER
06Z. DID SOME MINOR TWEAKING OF TEMPS.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
SATURDAY MORNING WILL SEE THE TAIL END OF PRECIPITATION MOVING OUT
OF THE AREA. LARGE BROAD HIGH PRESSURE AT THE SURFACE BUILDS
ACROSS THE MIDWEST. H5 UPPER LEVEL RIDGE MOVES FROM THE MOUNTAIN
WEST ACROSS THE REGION. HEIGHT RISES AT THIS LOCATION ARE NOTED
THROUGH MONDAY AFTERNOON. BIG WARM UP IS UNLIKELY FOR TWO REASONS.
ONE IS THE SNOW FIELD IN THE AREA IS APPROACHING 12 INCHES IN MANY
LOCATIONS. ALSO WARM DAYS WILL MELT SNOW IN THE DAY AND FORM FOG
AT NIGHT WHICH WILL SLOW THE NEXT DAYS WARM UP. NO PRECIPITATION
IS EXPECTED DURING THIS PERIOD. GOING TEMPERATURE AND WEATHER
GRIDS WERE GENERALLY IN GOOD SHAPE AND CHANGED LITTLE.

&&
.AVIATION...
BLIZZARD CONDITIONS ARE STARTING ACROSS THE REGION. WSR-88D
SHOWING LARGE AREA OF STRONGER RETURNS. VISIBILTY AS LOW AS ONE
QUARTER MILE IN KABR. WIDESPREAD IFR CONDITIONS EXPECTED TODAY
ACROSS THE EAST PART OF THE STATE. MVFR TO IFR CONDITIONS IN
CENTRAL PART OF THE STATE. CONDITIONS WILL IMPROVE LATE TODAY AS
WINDS DIMINISH AND SNOW ENDS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON FOR
     BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
     LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...BLIZZARD WARNING UNTIL 6 PM CST THIS AFTERNOON FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...HINTZ
SHORT TERM...HINTZ
LONG TERM...ALBRECHT
AVIATION...ALBRECHT
Hazardous weather outlook, Mar 2, 4:37 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
437 AM CST FRI MAR 2 2007

MNZ039-046-SDZ005>008-010-011-017>023-036-037-031045-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-
437 AM CST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT UNTIL 6 PM THIS EVENING. PLEASE
REFER TO FSDWSWABR FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND VISIBILITY REPORTS ARE REQUESTED FROM SPOTTERS.

SDZ003-004-009-015-016-033>035-045-048-051-031045-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-BUFFALO-
437 AM CST FRI MAR 2 2007 /337 AM MST FRI MAR 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 6 PM THIS
EVENING. PLEASE REFER TO FSDWSWABR FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND VISIBILITY REPORTS ARE REQUESTED FROM SPOTTERS.

In the hours before

Local storm report, Mar 2, 10:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1013 AM CST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     BLIZZARD         ROSCOE                  45.45N 99.33W
03/02/2007                   EDMUNDS            SD   EMERGENCY MNGR

            VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
            SNOW. WIND GUSTS TO 35 MPH.

0915 AM     BLIZZARD         MILLER                  44.52N 98.99W
03/02/2007                   HAND               SD   LAW ENFORCEMENT

            VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
            SNOW. WIND GUST TO 38 MPH.

0915 AM     BLIZZARD         SISSETON                45.66N 97.05W
03/02/2007                   ROBERTS            SD   LAW ENFORCEMENT

            VISIBILITY ONE-EIGHTH OF A MILE IN SNOW AND BLOWING SNOW.
            WIND GUSTS TO 35 MPH.

0915 AM     BLIZZARD         CLARK                   44.88N 97.73W
03/02/2007                   CLARK              SD   LAW ENFORCEMENT

            VISIBILITY ONE-EIGHTH OF A MILE IN SNOW AND BLOWING SNOW
            FOR SEVERAL HOURS.

0920 AM     BLIZZARD         HIGHMORE                44.52N 99.44W
03/02/2007                   HYDE               SD   LAW ENFORCEMENT

            VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
            SNOW.

0925 AM     BLIZZARD         EUREKA                  45.77N 99.62W
03/02/2007                   MCPHERSON          SD   LAW ENFORCEMENT

            VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
            SNOW.

0925 AM     BLIZZARD         BRITTON                 45.79N 97.75W
03/02/2007                   MARSHALL           SD   LAW ENFORCEMENT

            VISIBILITY OF ONE-QUARTER MILE IN SNOW AND BLOWING SNOW
            FOR PAST 3 HOURS.

0925 AM     BLIZZARD         FAULKTON                45.03N 99.13W
03/02/2007                   FAULK              SD   LAW ENFORCEMENT

            VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
            SNOW.

0930 AM     BLIZZARD         MURDO                   43.89N 100.71W
03/02/2007                   JONES              SD   LAW ENFORCEMENT

            VISIBILITY ONE-QUARTER MILE IN SNOW AND BLOWING SNOW.

0930 AM     BLIZZARD         MOUND CITY              45.73N 100.07W
03/02/2007                   CAMPBELL           SD   LAW ENFORCEMENT

            VISIBILITY ONE-QUARTER MILE IN SNOW AND BLOWING SNOW.

0933 AM     BLIZZARD         WATERTOWN               44.91N 97.17W
03/02/2007                   CODINGTON          SD   LAW ENFORCEMENT

            VISIBILITY ONE-FOURTH OF A MILE IN SNOW AND BLOWING SNOW
            FOR SEVERAL HOURS.

0935 AM     BLIZZARD         GETTYSBURG              45.01N 99.95W
03/02/2007                   POTTER             SD   LAW ENFORCEMENT

            VISIBILITY ONE-QUARTER MILE IN SNOW AND BLOWING SNOW.

0940 AM     BLIZZARD         MOBRIDGE                45.54N 100.44W
03/02/2007                   WALWORTH           SD   LAW ENFORCEMENT

            VISIBILITY ONE-QUARTER MILE IN SNOW AND BLOWING SNOW.
            WIND GUSTS TO 39 MPH.

0942 AM     BLIZZARD         HAYTI                   44.66N 97.20W
03/02/2007                   HAMLIN             SD   LAW ENFORCEMENT

            VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
            SNOW. 8 FOOT DRIFTS ACROSS ROADS

0945 AM     BLIZZARD         REDFIELD                44.87N 98.52W
03/02/2007                   SPINK              SD   LAW ENFORCEMENT

            VISIBILITY ONE-EIGHTH OF A MILE IN SNOW AND BLOWING SNOW.

0945 AM     BLIZZARD         ONIDA                   44.70N 100.07W
03/02/2007                   SULLY              SD   CO-OP OBSERVER

            VISIBILITY ONE-QUARTER OF A MILE OR LESS IN SNOW AND
            BLOWING SNOW.

&&

WFO ABR
Local storm report, Mar 2, 10:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     BLIZZARD         ABERDEEN                45.47N 98.48W
03/02/2007                   BROWN              SD   OFFICIAL NWS OBS

            VISIBILITY ONE-QUARTER OF A MILE OR LESS IN SNOW AND
            BLOWING SNOW. SUSTAINED WINDS 30 MPH. WIND GUSTS 35 MPH.

&&

WFO ABR
Local storm report, Mar 2, 10:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     BLIZZARD         7 NW WEBSTER            45.41N 97.62W
03/02/2007                   DAY                SD   TRAINED SPOTTER

            MODERATE TO HEAVY SNOW. VISIBILITY ONE-QUARTER OF A MILE
            IN SNOW AND BLOWING SNOW.

1045 AM     BLIZZARD         5 ESE PIERPONT          45.47N 97.74W
03/02/2007                   DAY                SD   TRAINED SPOTTER

            VISIBILITY ONE-EIGHTH OF A MILE OR LESS IN SNOW AND
            BLOWING SNOW. WINDS SUSTAINED AT 30MPH. 6 FOOT DRIFTS.

&&

WFO ABR
Local storm report, Mar 2, 10:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1056 AM CST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     BLIZZARD         PIERRE                  44.37N 100.32W
03/02/2007                   HUGHES             SD   ASOS

            SUSTAINED WINDS 40 MPH. WIND GUSTS 50 MPH. VISIBILITY
            ONE-QUARTER OF A MILE OR LESS IN SNOW AND BLOWING SNOW.

&&

WFO ABR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
March 2, 11:00 AM CST to March 3, 3:00 AM CST
Where
Big Stone forecast zone
Reported by
Trained Spotter
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
March 2, 1:00 PM CST to March 3, 3:00 AM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23714, 23715.